Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2017, 9:11 PM CDT for 6 parishes in Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 9:11 PM CDT (02:11 UTC)
- Expired
- May 28, 2017, 10:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Acadia Parish, LA, Allen Parish, LA, Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA
The radar
The Ft Polk radar (KPOE), 83 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:45 PM CDT | TSTM WND DMG | Bunkie, LA | PUBLIC REPORTS 30 FEET TREE BROKE OFF ON HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
187
WUUS54 KLCH 290211
SVRLCH
LAC001-003-009-039-079-097-290315-
/O.NEW.KLCH.SV.W.0121.170529T0211Z-170529T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
911 PM CDT SUN MAY 28 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Rapides Parish in central Louisiana...
Evangeline Parish in central Louisiana...
Northeastern Acadia Parish in southwestern Louisiana...
Avoyelles Parish in central Louisiana...
St. Landry Parish in central Louisiana...
Northeastern Allen Parish in southwestern Louisiana...
* Until 1015 PM CDT
* At 910 PM CDT, severe thunderstorms were located along a line
extending from Holloway to near Turkey Creek to 6 miles east of
Mittie, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alexandria, Opelousas, Pineville, Eunice, Oakdale, Ville Platte,
Marksville, Church Point, Bunkie, Mamou, Simmesport, Glenmora,
Leonville, Melville, Moreauville, Cheneyville, Elizabeth, Turkey
Creek, Palmetto and Bordelonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3133 9208 3132 9200 3122 9199 3123 9192
3127 9195 3130 9191 3119 9168 3114 9172
3105 9172 3098 9180 3086 9182 3071 9173
3056 9176 3034 9223 3086 9298 3088 9283
3095 9283 3105 9265 3142 9252 3148 9220
TIME...MOT...LOC 0210Z 297DEG 35KT 3139 9221 3091 9244 3073 9280
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
132 follow-up statements
741
WWUS54 KLCH 290239
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
939 PM CDT SUN MAY 28 2017
LAC001-290248-
/O.CAN.KLCH.SV.W.0121.000000T0000Z-170529T0315Z/
Acadia LA-
939 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ACADIA PARISH IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and southwestern Louisiana.
LAT...LON 3133 9208 3132 9200 3128 9202 3122 9199
3123 9192 3127 9195 3130 9191 3119 9168
3105 9172 3098 9180 3086 9182 3071 9173
3057 9176 3038 9214 3039 9214 3044 9218
3082 9274 3096 9250 3146 9230 3148 9221
TIME...MOT...LOC 0238Z 298DEG 29KT 3129 9200 3081 9223 3068 9246
$$
LAC003-009-039-079-097-290315-
/O.CON.KLCH.SV.W.0121.000000T0000Z-170529T0315Z/
Rapides LA-Evangeline LA-Avoyelles LA-St. Landry LA-Allen LA-
939 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN RAPIDES...EVANGELINE...AVOYELLES...ST. LANDRY AND
NORTHEASTERN ALLEN PARISHES...
At 938 PM CDT, severe thunderstorms were located along a line
extending from near Brouillette to Indian Lake to near Reddell,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Opelousas, Oakdale, Ville Platte, Marksville, Bunkie, Mamou,
Simmesport, Leonville, Melville, Moreauville, Cheneyville, Turkey
Creek, Palmetto, Bordelonville, Bayou Current, Morrow, Effie, Sunset,
Port Barre and Cottonport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3133 9208 3132 9200 3128 9202 3122 9199
3123 9192 3127 9195 3130 9191 3119 9168
3105 9172 3098 9180 3086 9182 3071 9173
3057 9176 3038 9214 3039 9214 3044 9218
3082 9274 3096 9250 3146 9230 3148 9221
TIME...MOT...LOC 0238Z 298DEG 29KT 3129 9200 3081 9223 3068 9246
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
13526
WWUS54 KLCH 290315
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1015 PM CDT SUN MAY 28 2017
LAC003-009-039-079-097-290324-
/O.EXP.KLCH.SV.W.0121.000000T0000Z-170529T0315Z/
Rapides LA-Evangeline LA-Avoyelles LA-St. Landry LA-Allen LA-
1015 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RAPIDES...
EVANGELINE...AVOYELLES...ST. LANDRY AND NORTHEASTERN ALLEN PARISHES
WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms, especially over
Avoyelles Parish.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and southwestern Louisiana.
LAT...LON 3133 9208 3132 9200 3128 9202 3122 9199
3123 9192 3127 9195 3130 9191 3119 9168
3105 9172 3098 9180 3086 9182 3071 9173
3057 9176 3038 9214 3039 9214 3044 9218
3082 9274 3096 9250 3146 9230 3148 9221
TIME...MOT...LOC 0314Z 297DEG 35KT 3114 9166 3066 9189 3053 9212
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:37 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 28, 7:37 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 737 PM CDT Sun May 28 2017 .UPDATE... Update to add severe thunderstorm watch 296, add severe wording to zones and increase POP's across central Louisiana. A line of severe thunderstorms continues to congeal and work its way to the south. 00Z sounding at LCH showing plenty of instability with CAPE values of 3500 J/KG. Think the environment may become a little less favorable after sunset, but there has been enough breaks in the cloud deck this afternoon to reinvigorate what had been a fairly well worked over atmosphere. Jones && .PREV DISCUSSION... /issued 649 PM CDT Sun May 28 2017/ DISCUSSION... For the 5/29/17 0000 UTC TAF package. AVIATION... VFR all sites at this time with decaying cu field and cirrus blow off from convection to the north spreading southward. Made a best effort based on radar trends and latest hi-res guidance to bring convection into KAEX with a TEMPO thunder group. Left out of remaining sites as nature/southward extent of convection remains uncertain. Will AMD as needed. Prevailed VFR through the overnight period, bringing VCTS all sites by 15Z tomorrow with an apparent active day of convection on tap. 13 PREV DISCUSSION... /issued 419 PM CDT Sun May 28 2017/ DISCUSSION... A few showers and thunderstorms around the region today have pretty much ended with temps ranging from the upper 80s to near 90 on south winds. Boundary to the north is expected to sag down and into the region. South of the boundary dew points to remain in the low to mid 70s through the overnight hours while to the north a bit cooler. Mrng lows xpcd to fall along aftn dew point spread. Rains through the overnight hours. The heaviest rains will move into southeast Texas lake region then spread into Louisiana. This boundary will stall over southern Louisiana which will mean that we are looking at showers and thunderstorms for the start of the week and somewhat cooler temps due to rain cooled air. The pattern we are moving into will continue thru midweek as another system comes down and falls apart. && .PRELIMINARY POINT TEMPS/POPS... AEX 71 80 68 80 / 90 70 50 60 LCH 73 81 71 83 / 50 80 80 60 LFT 74 83 71 84 / 50 80 50 60 BPT 73 82 71 84 / 50 80 60 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...66
Hazardous weather outlook, May 28, 5:46 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 546 AM CDT Sun May 28 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 291100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop tonight across interior southeast Texas and central Louisiana as a slow moving cold front approaches. There is a chance for a few storms to be marginally severe overnight with wind and hail being the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A slow moving cold front will continue to migrate toward the I-10 corridor by Tuesday morning before stalling. Isolated severe storms are possible with wind and hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-291100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 546 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms will develop tonight well ahead of a frontal boundary sagging down from the north. Winds and seas will be higher in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are expected to continue ahead of a slow moving frontal boundary which will stall near the coast by Tuesday morning. The front should wash out on Wednesday but rain chances will remain elevated at least through midweek. Winds and seas will be higher in and around thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 28, 9:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
909 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG HORNBECK 31.33N 93.40W
05/28/2017 VERNON LA LAW ENFORCEMENT
SHERIFFS DEPT REPORTS TREE DOWN RTE 473 IN HORNBECK.
0753 PM TSTM WND DMG ANACOCO 31.26N 93.34W
05/28/2017 VERNON LA LAW ENFORCEMENT
SHERIFFS DEPT REPORTS TREES DOWN ON HWY 111 IN ANACOCO.
&&
MOGGEDThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:19 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Rapides, Vernon | 56 min |
| May 28, 7:58 PM CDT | Tornado Warning | LCH | Vernon | 19 min |
| May 28, 8:15 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Evangeline, Rapides, Vernon | 60 min |
| May 29, 2:56 AM CDT | Special Marine Warning | LCH | 64 min | |
| May 29, 10:55 AM CDT | River Flood Warning | LCH | Calcasieu | 5 days |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.